Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Uniform differentiability, compactness, and $ l\sp 1$


Authors: Russell G. Bilyeu and Paul W. Lewis
Journal: Proc. Amer. Math. Soc. 97 (1986), 87-92
MSC: Primary 46B05; Secondary 46B20, 46B25, 46G05
DOI: https://doi.org/10.1090/S0002-9939-1986-0831393-1
MathSciNet review: 831393
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In an earlier paper the authors have shown that conditionally compact subsets of $ {l^1}$ are characterized by uniform Gâteaux differentiability. Results in this paper show that this equivalence characterizes spaces which contain $ {l^1}$.


References [Enhancements On Off] (What's this?)

  • [1] C. Bessaga and A. Pełczynski, On bases and unconditional convergence of series in Banach spaces, Studia Math. 17 (1958), 151-164. MR 0115069 (22:5872)
  • [2] R. G. Bilyeu and P. W. Lewis, Uniform differentiability, uniform absolute continuity, and the Vitali-Hahn-Saks Theorem, Rocky Mt. J. Math. 10 (1980), 533-557. MR 590217 (82g:46083)
  • [3] M. M. Day, Normed linear spaces, Ergeb. Math. Grenzgeb., Band 21, Springer-Verlag, New York, 1973. MR 0344849 (49:9588)
  • [4] J. Diestel, Geometry of Banach spaces--selected topics, Lecture Notes in Math., vol. 485, Springer-Verlag, New York, 1975. MR 0461094 (57:1079)
  • [5] S. P. Fitzpatrick, Continuity of nonlinear monotone operators, Proc. Amer. Math. Soc. 62 (1977), 111-116. MR 0425687 (54:13640)
  • [6] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces. I, Ergeb. Math. Grenzgeb., vol. 92, Springer-Verlag, New York, 1977. MR 0500056 (58:17766)
  • [7] J. Rainwater, Local convexity of Day's norm on $ {c_0}(r)$, Proc. Amer. Math. Soc. 22 (1969), 335-339. MR 0243325 (39:4647)
  • [8] R. T. Rockafellar, Local boundedness of nonlinear, monotone operators, Michigan Math. J. 16 (1969), 397-407. MR 0253014 (40:6229)
  • [9] -, On the maximal monotonicity of subdifferential mappings, Pacific J. Math. 33 (1970), 209-216. MR 0262827 (41:7432)
  • [10] H. Rosenthal, A characterization of Banach spaces containing $ {l^1}$, Proc. Nat. Acad. Sci. U.S.A. 71 (1974), 2411-2413. MR 0358307 (50:10773)
  • [11] S. Troyanski, On locally uniformly convex and differentiable norms in certain nonseparable Banach spaces, Studia Math. 37 (1971), 173-180. MR 0306873 (46:5995)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46B05, 46B20, 46B25, 46G05

Retrieve articles in all journals with MSC: 46B05, 46B20, 46B25, 46G05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1986-0831393-1
Keywords: Uniform Gâteaux differentiability, Day's norm on $ {c_0}$, maximal monotone operator, conditional compactness, isomorphic copy of $ {l^1}$
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society